Telbivudine, a thymidine nucleoside analog, is a common therapeutic option for chronic hepatitis B infection. While raised serum creatine kinase is common, myopathy associated with telbivudine is rare. Reports on its myopathological features are few and immunohistochemical analyses of inflammatory cell infiltrates have not been previously described. We describe the clinical, myopathological and immunohistochemical features of four patients who developed myopathy after telbivudine therapy for chronic hepatitis B infection. All four patients presented with progressive proximal muscle weakness, elevation of serum creatine kinase and myopathic changes on electromyography. Muscle biopsies showed myofiber degeneration/necrosis, regeneration, and fibers with cytoplasmic bodies and cytochrome c oxidase deficiency. There was minimal inflammation associated with strong sarcolemmal overexpression of class I major histocompatibility complex (MHC class I). Upon withdrawal of telbivudine, muscle weakness improved in all patients and eventually completely resolved in three. In our series, telbivudine-associated myopathy is characterized by necrotizing myopathy which improved on drug withdrawal. Although the occasional loss of cytochrome c oxidase is consistent with mitochondrial toxicity, the overexpression of MHC class I in all patients could suggest an underlying immune-mediated mechanism which may warrant further investigation.
* Title and MeSH Headings from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.